Alert archive / Mississippi / Tornado Warnings in 2025

Tornado Warning 42, NWS Memphis, TN

March 31, 2025Itawamba County, Monroe County, Mississippi

NWS Memphis, TN issued this tornado warning at Mar 31, 2025, 5:48 AM CDT for Itawamba County, Monroe County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2025, 5:48 AM CDT (10:48 UTC)
Expired
Mar 31, 2025, 6:07 AM CDT
In force
19 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Itawamba County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 10 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 4:48 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2025-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2025-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

996 
WFUS54 KMEG 311048
TORMEG
MSC057-095-311130-
/O.NEW.KMEG.TO.W.0042.250331T1048Z-250331T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
548 AM CDT Mon Mar 31 2025

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Itawamba County in northeastern Mississippi...
  Northeastern Monroe County in northeastern Mississippi...

* Until 630 AM CDT.

* At 548 AM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located over
  Amory, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Sipsey Fork, Becker, Quincy, Smithville, Turon, Splunge, Parham,
  Amory, and Hatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3392 8823 3390 8852 3406 8852 3413 8820
TIME...MOT...LOC 1048Z 256DEG 38KT 3395 8848 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AC3
3 follow-up statements
860 
WWUS54 KMEG 311055
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
555 AM CDT Mon Mar 31 2025

MSC057-095-311130-
/O.CON.KMEG.TO.W.0042.000000T0000Z-250331T1130Z/
Itawamba MS-Monroe MS-
555 AM CDT Mon Mar 31 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
SOUTHEASTERN ITAWAMBA AND NORTHEASTERN MONROE COUNTIES...

At 554 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Amory, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Splunge, Parham, Sipsey Fork, Quincy, Smithville, and Hatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3391 8842 3407 8846 3413 8820 3392 8823
TIME...MOT...LOC 1054Z 256DEG 38KT 3397 8840 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AC3
239 
WWUS54 KMEG 311101
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
601 AM CDT Mon Mar 31 2025

MSC057-095-311130-
/O.CON.KMEG.TO.W.0042.000000T0000Z-250331T1130Z/
Itawamba MS-Monroe MS-
601 AM CDT Mon Mar 31 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
SOUTHEASTERN ITAWAMBA AND NORTHEASTERN MONROE COUNTIES...

At 601 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located 7 miles
southeast of Smithville, or 9 miles east of Amory, moving east at 45
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Splunge, Parham, Sipsey Fork, Turon, and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3391 8835 3409 8839 3413 8820 3392 8823
TIME...MOT...LOC 1101Z 256DEG 38KT 3399 8831 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AC3
118 
WWUS54 KMEG 311107
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
607 AM CDT Mon Mar 31 2025

MSC057-095-311116-
/O.CAN.KMEG.TO.W.0042.000000T0000Z-250331T1130Z/
Itawamba MS-Monroe MS-
607 AM CDT Mon Mar 31 2025

...THE TORNADO WARNING FOR SOUTHEASTERN ITAWAMBA AND NORTHEASTERN
MONROE COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until noon CDT for
northeastern Mississippi.

Remember, a Severe Thunderstorm Warning still remains in effect for
Monroe County through 615 AM CDT. 

&&

LAT...LON 3391 8835 3409 8839 3413 8820 3392 8823
TIME...MOT...LOC 1104Z 256DEG 38KT 3401 8824 

$$

AC3

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 31, 2:54 AM CDT, 2 hours 54 minutes earlier. Its key messages:

  • Updated at 153 AM CDT Mon Mar 31 2025 -A very unsettled and active pattern will emerge this week. Several days of severe weather and heavy rainfall are expected through Saturday. -Seven day total rainfall amounts are in the 10 to 15 inch range, with the heaviest amounts falling from Wednesday to Saturday. -An Enhanced Risk of severe weather is present on Wednesday, a Slight Risk is in effect Thursday. -A Moderate Risk of excessive rainfall is in effect both Wednesday and Thursday.
Area forecast discussion, Mar 31, 2:54 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
254 AM CDT Mon Mar 31 2025

...New DISCUSSION...

.KEY MESSAGES...
Updated at 153 AM CDT Mon Mar 31 2025

-A very unsettled and active pattern will emerge this week.
 Several days of severe weather and heavy rainfall are expected
 through Saturday.

-Seven day total rainfall amounts are in the 10 to 15 inch range,
 with the heaviest amounts falling from Wednesday to Saturday.

-An Enhanced Risk of severe weather is present on Wednesday, a
 Slight Risk is in effect Thursday.

-A Moderate Risk of excessive rainfall is in effect both Wednesday
 and Thursday.

&&

.DISCUSSION...
(Today through Sunday)
Issued at 153 AM CDT Mon Mar 31 2025

The last few severe storms are due to exit into Middle TN and
Alabama in the next couple hours, giving way to one of the only
benign periods of this entire forecast package. Post-frontal
ridging will create a mostly dry and warm couple of days, barring
a few rogue storms over northeast AR late Tuesday evening.
Wednesday starts up an extremely busy stretch of weather featuring
multiple rounds of severe weather and extremely heavy rainfall
through at least Saturday.

Wednesday's severe weather threat is brought to you by an early
April strong cold front with an open warm sector. Before the
storms even arrive Wednesday afternoon, non-thunderstorm gradient
winds will be howling from the south. Probabilities of sustained
winds > 25 MPH are lit up over the usual problem area of northeast
AR and the MO Bootheel, so we'll almost certainly need a Wind
Advisory there at some point over the next couple days. Digging
more into the severe parameter space, this is an extremely well
balanced environment with ample shear and instability overlapping
at opportune times. We'll be working with at least 1500 J/kg of
CAPE and upwards of 50 kts of bulk shear. Combined with PWATs
nearly maxed out of climatology at 1.8 inches and mid to upper 60s
dewpoints, this will be a highly volatile thermodynamic
environment. These storms Wednesday afternoon/evening will be
capable of producing damaging winds, large hail, and strong tornadoes.

The first of several rounds of heavy rainfall will also move in on
Wednesday with this initial cold front. The Extreme Forecast Index
and Shift of Tails suggest a potentially high-end QPF event from
12Z Wednesday to 12Z Thursday, warranting a large Moderate Risk of
excessive rainfall. This strong QPF signal is prevalent for the
next several days as well because the cold front from Wednesday is
expected to stall right along the I-40 corridor and barely move
until the weekend. We're looking at a multi-day event where
extremely efficient rainfall-producing storms train along the
stationary boundary. Each 6 hour period of QPF from Wednesday
afternoon to Sunday morning features at least a half inch of rain,
with the heaviest recurring downpours along the AR/MO and TN/KY
state lines. Storm total QPF looks easily over 10 inches up in
that area just due to the efficiency, training, and longevity of
these storms. QPF starts to taper off to below 6 inches the
farther southeast you go.

Yet another severe weather threat is on tap for Thursday
associated with the aforementioned stationary boundary. Though
this secondary wave doesn't necessarily look as kinematic as the
first, we'll have plenty of instability to feature at least a
damaging wind and large hail threat. The tornado threat will be
largely dependent on how well the low levels are able to become
organized. Timing of Thursday's severe weather potential looks
like another late afternoon to perhaps early morning hours on
Friday.

The stationary front will live up to its name Friday and Saturday.
Bursts of energy ejecting from the ArkLaTex region will hit the
boundary and corral more thunderstorms and heavy rainfall up the
I-40 corridor. Confidence is too low to tell severe weather
specifics for the late week and early weekend period, but the
signal for heavy rainfall remains very strong. Cannot emphasize
the flooding potential enough for the next week. Though each
individual day of 1-2 inches of rain may not seem like a looming
amount, the culmination of this over a week will really put a
strain on the ground's ability to absorb. At some point, soils
will become supersaturated and leave no option but to reject all
the additional rain as runoff. Flash flooding will emerge as a
primary concern with this extremely active pattern. Relief is
finally in sight as high pressure moves in on Sunday evening.

CAD

&&

.AVIATION...
(06Z TAFS)
Issued at 1212 AM CDT Mon Mar 31 2025

A line of thunderstorms will continue to push into north
Mississippi overnight before ending Monday morning. Behind these
storms, mainly VFR conditions are expected with MVFR ceilings
along and in front of the thunderstorms. By Monday afternoon, much
of the Mid-South will see VFR conditions. Winds will be from the
south around 5 knots ahead of the storms and northwest around 5
knots behind the storms. By Monday morning, winds will be from the
north at 5 to 10 knots.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...CAD
AVIATION...ARS

In the hours before

Local storm report, Mar 31, 2:13 AM CDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
213 AM CDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     Hail             1 SE Burnsville         34.83N 88.31W
03/31/2025  E1.00 Inch       Tishomingo         MS   Public

&&

MJ
Local storm report, Mar 31, 2:14 AM CDT, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
214 AM CDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Hail             3 NW Moscow             35.10N 89.44W
03/30/2025  E0.75 Inch       Fayette            TN   Public

&&

MJ
Local storm report, Mar 31, 3:02 AM CDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
302 AM CDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Dmg     Bono                    35.91N 90.80W
03/30/2025                   Craighead          AR   Public

            Siding ripped off of two homes.

&&

MJ
Local storm report, Mar 31, 3:20 AM CDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
320 AM CDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Tstm Wnd Dmg     5 E Fisher              35.49N 90.88W
03/30/2025                   Poinsett           AR   Trained Spotter

            Trees and power lines down on Bornhoft Road
            and Highway 214 E. Possible tornado.

&&

MJ
Local storm report, Mar 31, 3:39 AM CDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
339 AM CDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Hail             Harrisburg              35.56N 90.72W
03/30/2025  M1.00 Inch       Poinsett           AR   Public

&&

MJ
Local storm report, Mar 31, 3:55 AM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
355 AM CDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Hail             Palestine               34.98N 90.90W
03/30/2025  E1.25 Inch       St. Francis        AR   Storm Chaser

            Quarter to half-dollar sized hail.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 10:08 PM CDTAreal Flood AdvisoryMEGDeSoto4 hr
Mar 30, 10:11 PM CDTSevere Thunderstorm WarningMEGTunica49 min
Mar 30, 10:44 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Marshall, Tippah46 min
Mar 30, 10:58 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica47 min
Mar 30, 11:30 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Marshall, Prentiss, Tippah, Tishomingo60 min
Mar 30, 11:39 PM CDTTornado WarningMEGAlcorn, Benton, Tippah38 min
Mar 30, 11:42 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate48 min
Mar 31, 12:31 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah, Tishomingo44 min
Mar 31, 1:15 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo45 min
Mar 31, 1:15 AM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Union45 min
Mar 31, 1:58 AM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo62 min
Mar 31, 2:02 AM CDTAreal Flood AdvisoryMEGAlcorn118 min
Mar 31, 3:23 AM CDTSevere Thunderstorm WarningMEGPanola, Quitman26 min
Mar 31, 3:55 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Tallahatchie, Yalobusha50 min
Mar 31, 4:38 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw52 min
Mar 31, 5:04 AM CDTSevere Thunderstorm WarningMEGItawamba26 min
Mar 31, 5:10 AM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc65 min
Mar 31, 2:30 PM CDTFlood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more6 days

Nearby

Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.